another predisone thread
AnonymousOctober 13, 2009 at 10:04 am
corticosteroids can someone please tell me why the benefits out way the costs.
side effects I am getting:
-extreme emotional lability. I uncontolably giggle and then start crying like a baby
-peptic ulcer. everytime I eat and swallow it hurts now. acidic stomach and cramps
-bone pain. not enflamitory my bones just feel real sore like someone has been beating on them
-unexplained bruising, probably from the ghost that has been beating on my bones
-my blood sugar is real unstable first I needed insulin and now my fingers go numb and start trembling and then I feel real sleepy (low blood sugar)
-withdrawls my brain feel like it has been taken through cheese grater it feels so raw.
-I am all puffy. good thing I lost 15 lbs in the hospital from illness.
this is just 3 weeks use.
I know the answer to my question. I know the benefits because together with PE, I am walking again
but man what a creepy drug.
what are some of your experiences with corticosteroids?
what are some alternatives I can suggest while these doctors conviene about whether or not to waste IVIG on me. cuz that could take some time?
AnonymousOctober 13, 2009 at 10:24 am
I think some people, like me, could argue that the benefits of ‘roids DO NOT outweigh the costs.
I think, for some people, ‘roids turn out to be a great thing. But when you start gaining weight, feeling like crud, get ulcers, have problems with your sugar, eyes or bones, it’s time to look for another therapy.
Hopefully the new dr’s will recognize this & taper you off of the ‘roids ASAP & get you on a better treatment plan.
Emily was on ‘roids for 2 months when she was 5. She gained 11 lbs, was cranky, starving constantly, & really had trouble sleeping – which made her even crabbier during the day. She was tardy to school, just in those 2 months, 18 times because it was difficult for her to get moving around in the morning because she was so tired from not getting good sleep.
After our experience with the ‘roids, I would not ever recommend them to any one else. It was awful.
Like I said before though – they do work for some people. But if you are having all of these symptoms then I think you should really push to get off of them.
I don’t know what you could say to any dr to make them change their mind on the ‘roids. I’ve found they are either pro’roids or anti’roids. Hoping you find one that is anti’roids and pro-IVIG.
October 13, 2009 at 4:09 pm
I have an abstract that I always bring to the docs in case the idea of prednisone is ever brought up again. I just pull it out and no further discussion. In a nutshell, the abstract states that while cost effective, but only for short term, steroids do far more danger long term physically AND monetarilly. Ivig is safer long term physically and monetarilly.
Dawn Kevies mom
October 13, 2009 at 5:00 pm
It is my understanding that pulse doses, IV, offer the same results without most of the side effects, such as mood swings, eating everything in site, sugar elevation, ulcers, etc. When I was switched from daily oral to pulse IV dosage, all of the side effects went away. They do lab work every six months to check liver, kidney, gluclose,etc. I have been on the pulse IV sloumedrol every three weeks for several years now without problems. I get 500 mg of solumedrol the day of plasma exchange, then 125 mg the following day prior to Gamunex as a pre-med, and repeat every three weeks.
Would be interested to hear if any of your doctors agree with mine regarding pulse IV doses. Thanks for any input.
AnonymousOctober 14, 2009 at 10:14 pm
In my case, I don’t think I’d be walking without the pred. When I first got sick in the 90s we tried IVIG alone, plasma exchange alone, then IVIG w/ plasma. Each time I stabilized but did not improve. Once I got the pred along with IVIG and plasma I began to improve. I’ve been on pred for 15 yrs. I’m not happy about it, but I can walk most of the time, and have only had a few major relapses–one when a neuro tried to take me off the pred.
I’m on a pretty low dose–10mg every other day, but I’m 20 lbs overweight, am going through early menopause, and have the early stages of osteoporosis. Yes, I’m hungry all the time too, and sometime hypoglycemic.
BUT I can walk, and sometimes run, and do most of the things normal humans do, which I couldn’t do w/o the pred.
AnonymousOctober 15, 2009 at 1:43 am
I agree with you. Even though my husband was misdiagnosed as haveing cidp He would never take prednisone again. The side effects are very dangerous plus who likes to be crabby all the time, hungry all the time, nervous, fatigued,gain weight,feel hyper, cannot sleep, etc. The worst is that it can cause cancer with long term treatment or cause you to be diabetic, etc…. Put prednisone with immuran as both bring down your immune system and he got a blood infection. Very life threatening. Only took about 3 weeks and nearly killed him.
If you take it stay with low dose or just do the immuran only.
You must be logged in to reply to this topic.